DEAR DR. ROACH: Why do people snicker when I tell them I have RLS? They wouldn’t laugh if they knew the amount of sleep deprivation I have endured during the 20 years it took to correctly diagnose it. I think if it hadn’t been for Sinemet (levodopa and carbidopa), a Parkinson’s drug, I would have gone mad long ago. Has anyone discovered what causes it? —G.S.G.
ANSWER: Restless leg syndrome causes an urge to move the legs (and sometimes arms), which is worse at nighttime and is relieved by movement. It is usually accompanied by unpleasant sensations in the legs. When accompanied by sleep deprivation, as yours has been, it is also called periodic limb movement disorder.
The cause is known only in a minority of cases. About 40 percent of cases seem to run in families, and several genetic factors have been identified. Iron deficiency sometimes is associated with RLS, and replacement of the iron can improve symptoms. Moderate exercise, leg massage and heat (say, a warm bath before bed) are some nondrug ways of improving symptoms. Levodopa/carbidopa is an effective treatment; pramipexole (Mirapex) and ropinirole (Requip) also are effective for many people. There are other alternatives as well. An expert in the condition, usually a neurologist, is essential for severe cases.
I think the name “restless leg syndrome” may be part of why people don’t take this condition as seriously as it deserves. After all, legs are supposed to move, and being “restless” doesn’t sound so bad — but as you know, it’s a lot more than that. For this reason, the new name, Willis-Ekbom disease, is preferred by some.
Great information about this condition is available at RLS.org.
The booklet on restless leg syndrome and nighttime cramps offers more tips. Readers can obtain a copy by writing: Dr. Roach — No. 306, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: I have a case of Charcot foot stemming from neuropathy caused by exposure to Agent Orange. I am not diabetic and am on Veteran’s Administration disability. I am treated by a podiatrist and have been fitted for a CROW boot. I find that information on Charcot is not easy to find, particularly about what the future may hold. This makes it difficult to plan my life. An Internet search turns up a few papers, so there is some limited clinical information available. I have two questions: Do other specialists work on Charcot foot, specifically neurologists and/or orthopedists? Do you know of any educational organizations providing information and/or support?
ANSWER: A Charcot joint, also called neuropathic arthropathy, is a complication of any type of peripheral neuropathy, although diabetes is by far the most common cause in North America. It is thought to be caused by injury to the joint, unrecognized at the time due to the nerve damage, leading to progressive destruction of the joint. Diabetes also tends to affect blood vessels, which also can have a role in the development of a Charcot joint.
Acute treatment is aimed at stopping progressive damage, which means taking the weight off the foot for four to six months. The CROW (”Charcot Restraint Orthotic Walker”) device is one way of doing this. Some authorities recommend Fosamax or similar medication as an adjunct treatment.
Neurologists and orthopedic surgeons may treat this condition, along with podiatrists. Surgery is best avoided, but is necessary in some cases. I did find some websites with good information at www.charcotawareness.org and on Facebook at www.facebook.com/CharcotFootAwareness.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible.